Is your child being treated with more than one drug for emotional or behavioral issues? Approach her treatment with caution and thought.
by Caroline Miller
Making decisions about medication for a child with emotional or behavioral problems can be daunting and fraught with worry, especially when more than one medication is involved. Studies show that the number of children taking several psychoactive medications is soaring. Here are some guidelines to help you understand why your doctor might recommend multiple medications for your child, and whether you should have concerns about this treatment.
There are several reasons why a psychiatrist or pediatrician might prescribe more than one medication for a child's emotional or behavioral issues:
> Some children have more than one disorder, and there is no single medication that helps with all of them. But they can be treated separately with different medications, in the same way that you might take two medications if you have both high blood pressure and high cholesterol. For instance, it's quite common for a child who has ADHD to also have anxiety or depression. If your child has both, a doctor treating her might prescribe stimulant medication such as Ritalin (methylphenidate) or Adderall (amphetamine) and an antidepressant like Zoloft (sertraline) or Prozac (fluoxetine).
> Sometimes a child might have just one disorder, but the medication recommended for treating it doesn't help her enough at an appropriate dosage. She might be showing some improvement, but she's still struggling. Your doctor might propose adding a second medication to boost the effect of the first. For example, if she has ADHD and hasn't improved enough on a stimulant medication, your doctor might want to try adding a nonstimulant medication that helps with ADHD symptoms like Strattera (atomoxetine).
> Another possibility is that your child does respond well to the first medication your doctor prescribes — it successfully alleviates her symptoms — but she experiences side effects that are unpleasant or harmful. Your doctor might want to lower the dose of the medication to the point where the side effects are not a problem, and then add a different medication to give her a little more help with her symptoms. For instance, if your child with ADHD can't tolerate an effective dose of a stimulant without serious sleep or eating problems, your doctor might lower the dose and add a prescription of a nonstimulant medication like Tenex (guanfacine).
> Sometimes medications are added to counteract the side effects of the first medication without lowering the dosage of that medication. For instance, if your child with ADHD has sleep problems as a side effect of stimulant medication, your doctor might prescribe medications like Catapres (clonidine) to counteract the insomnia. In most cases, it's preferable to reduce the dosage of the first medication, or change meds, to minimize the side effects, but in some cases this combination might be preferred.
There is very little scientific evidence about the safety and effectiveness of multiple medications in children. Clinical evidence suggests that medication "cocktails" can be safe and effective when prescribed by a doctor who is very well informed about the medications and has extensive experience prescribing them and monitoring the responses of children to them. That's because children, whose nervous systems are still maturing, don't always respond to medication the same way adults do.
But adding medications shouldn't be done in lieu of safer behavioral treatments that have been shown to be effective for kids with many issues, including ADHD, anxiety and depression. The combination of a single medication and behavioral treatment should be carefully considered before more meds are added.
The risk in combining medications is that they may interact in a way that increases uncomfortable or harmful side effects. For instance, explains Dr. Ron Steingard, a child and adolescent psychiatrist at the Child Mind Institute, you can get overlapping side effects. If one medication causes mild sedation and the second does the same thing, the result can be so much sedation that the child isn't herself and can't stay awake.
There's another type of interaction that can be problematic, Dr. Steingard adds: If two medications use the same metabolic pathway — the mechanism in the body that breaks them down and delivers them to the target — they can overwhelm that pathway and create a buildup of medication, causing the kind of side effects you'd see with a much higher dose of one of the meds.
> Your clinician should have specific training and substantial experience with the medications that are being prescribed in children, not just adults.
> Medications for your child should not be prescribed by two different doctors, unless they are coordinating their care and communicating with each other closely. If there are two doctors on your child's treatment team, one should take the lead in your child's care, and the other act as consultant.
> Whenever a medication is introduced, you doctor should explain clearly what symptoms it is expected to treat, and how you will measure whether the medication is helping her.
> With any new medication, your doctor should explain what side effects to watch for, as well as anything in her mood or behavior that might indicate that she's having a bad reaction.
> If the first medication isn't working, or is barely helping, it can also be a sign that the disorder has been wrongly diagnosed. It's important that your doctor reevaluate the diagnosis, and the treatment, before adding other medications.
> Before a child begins taking a second medication, other supports should be explored that might have lower risks and more benefit. For instance, research has shown that stimulant medications can be effective at lower doses when they are combined with behavioral treatments.
> If your child is experiencing side effects from one medication, it's advisable to explore either cutting back on the dose or switching medications before adding another med to treat side effects.
> A child should not begin taking two or more medications at the same time. Meds should be introduced one at a time, enabling you and your doctor to monitor any side effects that occur, and to measure the effects on his mood and behavior.
> If your child is taking more than one medication, dosages should be changed one at a time. It's impossible to evaluate the effect of each change if more than one is altered.
> New medications should be added and dosage changes made when your child's life and routine are as stable as possible. You want to avoid times like the start of a new school year, vacation, a move to a new home, or a medical illness.
> When you change or add medications, it's important to let everyone on your child's team know — including her teachers and other caregivers — and check in to find out how she is doing.
> When you evaluate the effects of a medication, it's important to not assume that any change, for better or worse, is a result of the medication. Pay attention to other changes in your child's life at home and at school that might affect her emotions and behavior.
Dr. Steingard recommends that your first step should be to go to your prescribing doctor with your concerns, and talk about getting a second opinion. It's your right, and it's common in other areas of medicine. A good doctor will be supportive, and may be able to help you find another clinician to review your child's case.
The children most at risk for taking multiple medications that could be harmful are those with disruptive or dangerous behavior. When kids are unmanageable at home and at school, a primary care physician or psychiatrist is, understandably, likely to try whatever pharmaceutical tools are available to help them. If one medication helps a little, but not enough, doctors may add medications to try to get a better outcome. And another. And so on.
Dr. Steingard, who's seen children on as many as a dozen meds, recommends a cautious and thoughtful approach to medication. Behavioral supports should be explored fully before multiple medications are used. If a child has a learning or attention disorder and is frustrated at school, she should have supports there. If she is out of control at home, parent training can be very helpful. Anxiety and depression, which might also be causing aggression, respond well to behavioral treatments. Thinking beyond medication is an important part of the solution to complex problems that's often overlooked.
Caroline Miller is editorial director of the Child Mind Institute. This blog ran originally on childmind.org.